Alert archive / Oregon / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Pendleton, OR

June 26, 2017Grant County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jun 26, 2017, 1:26 PM PDT for Grant County, Oregon. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2017, 1:26 PM PDT (20:26 UTC)
Expired
Jun 26, 2017, 2:15 PM PDT
In force
49 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, OR

The radar

The Pendleton radar (KPDT), 134 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.4 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 11:10 AM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 26, 11:10 AM PDT, 2 hours 16 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
1110 AM PDT Mon Jun 26 2017

Updated Fire Weather Discussion

.SHORT TERM...short wave that moved across the region last night
is exiting the forecast area this morning into central Washington.
Satellite shows clear skies behind this wave and expect sunshine
through the morning into early afternoon. Upper low is moving
into northern California and will continue to move northeast
across the region later this afternoon and evening. There is
plenty of instability aloft and surface temperatures will quickly
rise into the 80s and 90s with dewpoints in the 50s. Expect
showers and thunderstorms to develop this afternoon and continue
through the evening as the low moves through. Increasing surface
gradients with a marine push today into tonight will result in
breezy west winds. 94

&&

.AVIATION...18Z TAFs...A weather system and cold front will move
into the region today bringing scattered showers and
afternoon/evening isolated thunderstorms. This may cause brief MVFR
conditions near and under thunderstorms due to lower cigs and
visibility. Otherwise VFR conditions will prevail during the next 24
hours. While TS are possible at KRDM KBDN KPSC KPDT KALW the
probability remains too low to include in TAF at KRDM and KBDN.
Winds will increase...KDLS now then spreading eastward to the
remaining TAF sites.

&&

.FIRE WEATHER...Several fire weather concerns are anticipated
today, namely the thunderstorms that will develop this afternoon and
evening across central and northeast Oregon and southeast
Washington. LALs of 4 are anticipated and some storms may bring
gusts of 55 mph or stronger. Fire zones 640 and 644 will be most
susceptible to possible fire spread where fine fuels are considerably
dry. The winds will increase in most areas today. The relative
humidity for areas in and around the Columbia Basin will not be
critically low today, but winds and relative humidity will be
monitored closely. A drier westerly flow is expected on Tuesday with
occasionally breezy winds.  Wister

&&

.PREV DISCUSSION... /issued 259 AM PDT Mon Jun 26 2017/

SHORT TERM...Today through Wednesday...A weakening upper low is
roughly near 40N/128W early this morning. This low will be kicked
through the Pacific Northwest during the next 24 hours by a larger
low moving into western Canada. Moisture has been flowing into the
region from California since Sunday. A fair amount of mid and high
level cloud cover will continue to drift across the region this
morning. A few very light showers will accompany this cloud cover.
As the upper low approaches the region this afternoon it will cause
a marine push/cool front to move east of the Cascades. Thus the
combination of this boundary, increasing moisture and energy from
the system will cause isolated to scattered thunderstorms this
afternoon and the evening. The best coverages of storms will extend
from Deschutes county east to Grant county, and northeast to the
Blue mountains, Grande Ronde valley and Wallowa county. SPC
continues to indicate a marginal risk of severe thunderstorms for
portions of our area. Shear looks to be strong enough to produce
strong gusty winds and some hail from Grant county northward and
northeastward late this afternoon and this evening. West of this
area, shear looks to be generally less than 30 kts with only general
thunderstorms expected. Breezy winds in the Columbia river gorge
will gradually spread eastward today, especially in the afternoon
with the marine push/cool front. Cooler and fair conditions are
expected Tuesday and Wednesday due to the return of a dry west to
northwest flow pattern. 90

LONG TERM...Wednesday night through Monday...An upper trough will
departing the region Wednesday night and it will be replaced by
building high pressure aloft again by Thursday night into Friday. At
first the flow will be from the northwest ahead of this upper ridge
which will first build off the coast before it moves eastward into
the region. This will keep temperatures from getting too warm.
However with building heights and 850 MB temperatures can still
expect warm conditions over the CWA on Thursday with a warming
trend. There may be locally breezy winds Wednesday evening but the
winds will become light overnight into Thursday. The warming trend
will continue through Friday and then temperatures after that will
be nearly steady with highs in the mid 80s to lower 90s in the lower
elevations and mostly 70s to lower 80s mountains. Precipitation is
not expected in the extended range forecast and winds will be light
throughout. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  93  58  85  54 /  20  40   0   0
ALW  94  63  86  58 /  20  40   0   0
PSC  99  61  90  56 /  20  20   0   0
YKM  97  58  90  54 /  10  10   0   0
HRI  96  60  89  56 /  20  20   0   0
ELN  92  59  85  59 /  10   0   0   0
RDM  90  48  82  40 /  20  10   0   0
LGD  93  58  81  46 /  40  60   0   0
GCD  96  54  85  47 /  50  40   0   0
DLS  87  62  84  58 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ640-644.

WA...None.
&&

94

In the hours before

Special weather statement, Jun 26, 1:15 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Pendleton OR
115 PM PDT MON JUN 26 2017

ORZ049-050-502-503-505-506-262115-
Grande Ronde Valley-Southern Blue Mountains of Oregon-Northern Blue
Mountains of Oregon-Wallowa County-Ochoco-John Day Highlands-John Day
Basin-
115 PM PDT MON JUN 26 2017

...SEVERAL STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MORROW...SOUTHERN UMATILLA...SOUTHWESTERN WALLOWA...UNION AND GRANT
COUNTIES...

At 112 PM PDT, several strong thunderstorms have rapidly developed
over northeastern Oregon. These storms are moving northeast at 30
mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Grande, John Day, Union, Island City, Prairie City, Wallowa,
Canyon City, Cove, Mount Vernon, Imbler, Lostine, Seneca, Long Creek,
Ukiah, Dayville, Summerville, Monument, Granite, Lehman Hot Springs.

Frequent cloud to ground lightning is likely. Lightning can strike
10 miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.

LAT...LON 4529 11937 4566 11733 4499 11763 4499 11777
      4507 11787 4499 11797 4504 11814 4495 11825
      4487 11822 4483 11832 4475 11828 4470 11852
      4459 11830 4426 11850 4425 11823 4404 11823
      4405 11882 4396 11882 4396 11974
TIME...MOT...LOC 2012Z 240DEG 49KT 4440 11891

RC

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:15 PM PDTSpecial Weather StatementPDTGrant, Union60 min
Jun 26, 2:02 PM PDTSpecial Weather StatementPDTWasco58 min
Jun 26, 2:09 PM PDTSevere Thunderstorm WarningPDTWasco66 min
Jun 26, 2:12 PM PDTSpecial Weather StatementPDTGrant, Umatilla, Union48 min
Jun 26, 2:58 PM PDTSpecial Weather StatementPDTJefferson62 min
Jun 26, 3:04 PM PDTSevere Thunderstorm WarningPDTGilliam, Grant, Morrow, Wheeler56 min
Jun 26, 3:09 PM PDTSpecial Weather StatementPDTJefferson66 min
Jun 26, 3:17 PM PDTSpecial Weather StatementPDTWheeler43 min
Jun 26, 3:31 PM PDTSevere Thunderstorm WarningPDTGilliam, Wasco, Wheeler59 min
Jun 26, 4:25 PM PDTSpecial Weather StatementPDTUmatilla35 min
Jun 26, 4:42 PM PDTSpecial Weather StatementPDTWheeler63 min
Jun 26, 4:47 PM PDTSpecial Weather StatementPDTCrook58 min
Jun 26, 4:49 PM PDTSevere Thunderstorm WarningPDTUmatilla56 min
Jun 26, 4:28 PM PDTSevere Thunderstorm WarningPDTColumbia, Walla Walla32 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.